Alert archive / Rhode Island / Special Weather Statements in 2017
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Aug 18, 2017, 1:37 PM EDT for Newport County, Rhode Island. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2017, 1:37 PM EDT (17:37 UTC)
- Expired
- Aug 18, 2017, 3:00 PM EDT
- In force
- 83 min
- Issued by
- NWS Boston/Norton, MA
County Newport County, RI
The radar
The Boston radar (KBOX), 69 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 5.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1811 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
208
WWUS81 KBOX 181737
SPSBOX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
137 PM EDT FRI AUG 18 2017
MAZ023-RIZ008-181900-
Dukes MA-Block Island RI-
137 PM EDT FRI AUG 18 2017
...Strong Thunderstorm Approaching Block Island...
At 135 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Block Island, moving east at 25 mph.
Winds in excess of 30 mph will accompany this storm as it passes
across the south coastal nearshore waters, and approaches Aquinnah
on Martha's Vineyard around 330 pm.
Downpours with this storm may lead to minor flooding of roads and
other poor drainage areas on Block Island and Martha's Vineyard.
As much as 1 to 2 inches of rain could fall in a short time.
Locations impacted include...
Block Island, Aquinnah, Narragansett, Chilmark and Gosnold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Do not drive through flooded roads.
&&
LAT...LON 4118 7162 4134 7163 4132 7176 4152 7093
4142 7132 4148 7079 4144 7078 4140 7130
4135 7085 4139 7075 4131 7072 4139 7140
4126 7079 4125 7085 4139 7144 4135 7148
4114 7156
TIME...MOT...LOC 1735Z 251DEG 23KT 4117 7174
$$
JWDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 18, 1:12 PM EDT, 25 minutes earlier.
Area forecast discussion, Aug 18, 1:12 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
112 PM EDT Fri Aug 18 2017
.SYNOPSIS...
Out ahead of a deep low pressure center lifting into S Canada,
rain, possibly heavy at times, along with the threat of localized
flooding, is expected for today and tonight. A low risk of strong
to severe thunderstorms mainly over S/W portions of MA and CT. A
cold front moves through New England Saturday with a few leftover
showers and thunderstorms, then moves off to the east Saturday
night. High pressure returns with fair seasonable weather Sunday
through Tuesday. Another cold front sweeps through New England
Wednesday, followed by more dry weather Thursday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
*/ Highlights (1p update)...
- Simply put, widespread rain with embedded heavier showers
and thunderstorms.
- Higher confidence with respect to localized flooding impacts
given forecast ascent upon the tropical environment. With
heaviest storms earlier today, rainfall rates of around 1 to
2 inches have been observed, storm total rainfall amounts up
to 3 inches.
- Lower confidence with respect to strong to severe storms.
Greater focus over S/W portions of MA and CT. Potential of
gusty winds. Lower risk of a brief tornado given the
environment.
- No headlines will be issued with this update.
*/ Overview (1p update)...
Scattered showers and thunderstorms evolving within a tropical
environment drawn N by a closed low pressure system over the N
Great Lakes region. The attendant surface warm front lifting NE
across N/E areas of New England as discerned by SPC H925-85 meso-
analysis bucks up against the mid-upper level ridge S/W. Warm-
moist tropical surging N with surface dewpoints in the 70s, over-
running and convergence, especially along the nose of H925-85
winds, heavy rain has been observed and should continue. Further
S/W, greater instability lending to the threat of shower and
thunderstorm development, some strong to severe with heavy rain,
out ahead of a surface cold front and mid-level dry punch poised
to sweep through the region overnight into Saturday.
*/ Discussion (1p update)...
Straight-forward, continued forecast of widespread rain with embedded
heavier downpours and thunderstorms. Two things of concern: 1.)
localized flooding, and 2.) strong to severe storms.
Through afternoon, warm front presently over the immediate E waters
stretched N into ME per SPC H925-85 dewpoint mesoanalysis is the
continued focus for heavy rain given convergent focus of H925-85
winds advecting tropical moisture N. Better chances of embedded
thunder S/W within greater instability. This area continues to
progress slowly N/E, hung up against the S/W mid-upper level ridge
and anticyclonic flow. Expecting the focus of heavy rain to continue
right up till the cold front sweeps through the area Saturday.
Towards evening and overnight, monitoring upstream trends. Per GOES-16,
clearing emerging across SE PA into the Delmarva Peninsula and per
SPC mesoanalysis it is this area which has highest surface dewpoints
and greatest instability within a region of modest shear. Expectation
is that within this area strong to severe storms will develop and
they may rob the environment N up across Albany into S/W portions
of MA and CT. Moving N/E with the mean wind, will have to watch the
evolution and morphology closely. As the boundary layer decouples
with warm-moist air continuing to surge aloft, expect storm activity
and enhanced H925-85 low- level convergence to meet and potentially
surge over S/E New England during the overnight hours. It is this
timeframe where we may see the greatest threat of localized flooding
if activity does not emerge immediately S/W ahead of the pre-frontal
trough presently observed via radar SW to NE across PA, Upstate NY,
into New England.
Agree with SPC. We're still within a strongly sheared environment
within a measure of helicity as signaled via SPC mesoanalysis and
NCAR ensembles. Marginal instability that could be compensated
by the shear, can't rule out strong to severe weather across S/W
areas of MA and CT. However, greater confidence of outcomes is
further S/W of our region around SW PA, NJ, Delmarva with the
more potent focus of thermal-instability axes. Better low-level
lapse rates which are mediocre over S New England.
In greater agreement with WPC. Anomalous moist environment up to
3 standard deviations above normal. Tropical. This morning has
been an indication of how with any ascent rainfall rates of 1 to
2 inches per hour are possible. Precipitable waters well over 2
inches with K indices close to 40. The difficult part is nailing
it down, however with the latest guidance, the concern is over
S/E areas of New England during the overnight period as convection
emerges around the Delmarva, fueled by SW warm-moist flow, enhanced
by boundary layer decoupling, pushing NE with the mean wind and
maintained until the dry punch and cold front begin to sweep into
the region towards Saturday morning.
No FLASH FLOOD / FLOOD WATCH at this time. Difficult to nail down
as it is possible heavy rain may stay offshore going into this
evening. However, can't rule out urban / poor-drainage issues
even ahead of the pre-frontal trough approaching from the W.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
Tonight...
Thermal axis will peak over the region tonight as upper level trough
begins to approach. LLJ will be on the increase early this evening.
This combined with the warm, moist airmass and approaching upper
level trough expect the first half of the night to be busy with
ongoing precipitation. Conditions will slowly improve from west to
east through the early morning hours, however the approaching cold
front appears to stall either over or west of the region. Thus
expect a very mild night as dewpoints will remain high, in the 70s.
Could see a round of fog overnight as temp/dewpoint spread will be
low. In fact, cannot rule out the dense fog potential. Overall,
anticipate ongoing precip and fog through the night with conditions
slowly improving from west to east by the morning hours.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Big Picture...
Subtropical high remains in control across the Southern USA while a
general zonal flow continues across Canada and the Northern USA. The
flow becomes less zonal next midweek as Alaska closed upper low digs
south over the Gulf, subtropical upper ridge builds north over the
Western USA, and upper low over Hudsons Bay digs south into the
Northeast USA.
One shortwave moves across New England Saturday night, with brief
cooling aloft that destabilizes the airmass Sunday. A second
shortwave crosses New England Wednesday as the Hudsons Bay low
approaches and moves a supporting jet max across the region.
Contour heights are normal to a little higher than normal through
early next week. As the Quebec closed low deepens, heights over New
England dip below normal midweek.
Model mass and thermal fields from the 00Z suite are in general
agreement through Wednesday, building forecast confidence through
that time. Less agreement in the fields Thursday.
Details...
Saturday... Moderate confidence.
Models hold the the cold front over Southern New England while
moisture fields race east and drier air moves in during the late
morning and afternoon. PW fields show 1.5 inch values across much
of the region in the morning, but moving east of Cape Cod by
evening. CAPE fields show 1000-1500 J/Kg over Easter CT/RI/Eastern
Mass midday. Winds aloft are marginally significant, especially at
500 mb with speeds of 40-45 knots. Stability parameters are mixed,
with Totals in the mid to upper 40s in the early night, and LI
values subzero over RI and Eastern Mass.
Expect the main area of showers/heavy downpours to move east of
Massachusetts during the morning. Drier air moves in at low levels,
with lingering moisture around 850 mb. This suggests at least some
clouds during the day, but with potential for sunny breaks. This
heating should push temps into the 80s, with enough instability to
generate scattered showers/thunder along and ahead of the cold
front.
Saturday night...
Cold front moves offshore, and surface winds become northwest. Skies
will either clear or partially clear. Dew points will linger in the
60s, with min temps close to that level.
Sunday...
Upper shortwave and the coldest of the cold mid-level temps will be
over New England. The more significant cold temps as well as cloud-
level moisture will be over NH-VT. Cross-sections show Southern New
England will have a moist layer based at 850 mb, but with drier air
above and below that layer. Expect diurnal clouds, probably a bit
more than guidance is suggesting, but otherwise a fair day with less
noticeable humidity. Temps aloft 12-14C support max sfc temps in
the upper 70s to mid 80s.
Surface high pressure builds in with light variable wind Sunday
night. With dew points in the upper 50s and around 60, expect min
temps around this same range. Guidance temps were nudged a couple of
degrees colder.
Monday-Tuesday...
High pressure builds over the region Monday and shifts offshore
south and east by Tuesday. Cross sections show dry air in place at
most levels through Tuesday evening, so expect dry weather both
days. Increasing mid and high clouds Tuesday ahead of the next
weather system. Temps aloft 14-15C Monday and 15-17C Tuesday,
supporting low-mid 80s Monday and 85 to 90 on Tuesday.
Tuesday night-Wednesday-Thursday...
Closed low digs over Quebec and the Northeast USA with shortwave
driving a cold front into/through New England. Expect
showers/scattered tstms with the front Tuesday night/Wednesday.
The airmass dries out Thursday, but lingering patches of
moisture in the mixed layer should generate some diurnal sky
cover.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tonight/...
Today and tonight...Moderate confidence.
Trending MVFR to IFR spreading N/E if not already. Can't rule
out partial improvement over S/W New England late at times.
Overall, expect -RA/RA this morning, becoming RA/+RA/TSRA later
today and continuing overnight, SW to NE, as conditions lower
IFR over most locations. With RA/+RA, expect TEMPO MVFR-IFR VSBY
impacts, locally dense IFR fog over the S coast overnight.
Strong S winds around 10-15 kts with gusts up to 25 kts, strongest
over S/SE New England. Potential LLWS overnight with 40-45 kt SW
jet across S/SE New England. All conditions improving as winds
turn W into early morning Saturday.
KBOS Terminal...Moderate confidence.
VFR with a gradual transition through the morning to MVFR/IFR
along with a band of -RA and occasional +RA/RA. Low risk for
occasional TSRA through the day.
KBDL Terminal...Moderate confidence.
Hovering around MVFR. Some improvement is possible into the
later-half of the day prior to possible RA/+RA/TSRA encroaching
from the S/W. Low confidence concerning potential, as well as
timing and impacts.
Outlook /Saturday through Tuesday/...
Saturday... Moderate confidence.
MVFR/IFR cigs and vsbys in showers and fog Saturday morning, then
lingering showers/thunderstorms in Eastern Mass and RI in the PM.
Trend all places will be to VFR. A cold front over the region will
move offshore to the east by Saturday evening with winds shifting
from the west.
Areas of IFR cigs/vsbys in fog and low clouds later Saturday night.
Sunday through Tuesday...Moderate-High confidence.
VFR. Areas of IFR in early morning fog/low clouds, then improving
to VFR by each mid morning and continuing the remainder of each day.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tonight/...Moderate confidence.
S winds will be on the increase, gusting up to 25 kts across
the S/SE waters. SMALL CRAFT ADVISORY remain as winds will
result in heightened seas up around 5 feet.
Heavy rain with embedded thunderstorms sweeping W to E across
the waters today and tonight. Will likely be some visibility
restrictions.
Outlook /Saturday through Tuesday/...
Saturday...Moderate confidence.
Lingering potential for scattered showers/tstms through the day,
diminishing west to east late Saturday. Diminishing wind through the
day. Some gusts 20-25 knots in the morning. Seas near 5 feet on the
outer waters and on RI Sound, but trending lower through the day.
Sunday through Tuesday...Moderate-High confidence.
High pressure builds over the waters. Winds remain 20 knots or less,
and seas 4 feet or less.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 5 PM this afternoon to 9 AM EDT
Saturday for ANZ231>234.
Small Craft Advisory from 5 PM this afternoon to 2 AM EDT
Saturday for ANZ236.
Small Craft Advisory until 11 AM EDT Saturday for ANZ235-237.
Small Craft Advisory from 8 PM this evening to 2 PM EDT
Saturday for ANZ250-254.
Small Craft Advisory until 8 PM EDT Saturday for ANZ255-256.
&&
SYNOPSIS...WTB/Dunten
NEAR TERM...Dunten/Sipprell
SHORT TERM...Dunten
LONG TERM...WTB
AVIATION...WTB/Dunten/Sipprell
MARINE...WTB/Dunten/SipprellHazardous weather outlook, Aug 18, 6:52 AM EDT, 6 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Taunton MA 652 AM EDT Fri Aug 18 2017 CTZ002>004-MAZ002>024-026-RIZ001>008-191100- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 652 AM EDT Fri Aug 18 2017 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts except Berkshire County, and Rhode Island. .DAY ONE...Today and Tonight. There is a low to moderate risk for locally heavy downpours that bring urban and poor drainage flooding this afternoon and tonight. There is a low risk of wind damage this afternoon and evening, mainly in western Massachusetts and Connecticut. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ230>237-250-251-254>256-191100- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 652 AM EDT Fri Aug 18 2017 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Aug 18, 8:23 AM EDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
823 AM EDT FRI AUG 18 2017
MAZ002-003-008>010-181300-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Franklin MA-Eastern Hampshire MA-
823 AM EDT FRI AUG 18 2017
...Brief heavy showers moving into western Hampshire and Hampden
Counties...
At 819 AM EDT, Doppler radar was tracking a cluster of heavy rain
showers in Berkshire County from Lenox to South Egremont. Movement
was northeast at 40 mph. Although they will last for only a brief
time, they will produce heavy downpours. A clap or two of thunder is
also possible.
Locations impacted include...
Northampton, Greenfield, Deerfield, Southampton, Williamsburg,
Huntington, Bernardston, Buckland, Conway, Shelburne, Russell,
Ashfield, Colrain, Westhampton, Whately, Chester, Charlemont,
Blandford, Chesterfield and Worthington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be on the lookout for local ponding of water on roadways as these
showers move through.
&&
LAT...LON 4215 7303 4227 7300 4231 7300 4231 7303
4233 7306 4238 7307 4239 7305 4238 7301
4239 7301 4260 7296 4273 7256 4220 7278
4213 7307 4215 7307
TIME...MOT...LOC 1219Z 241DEG 34KT 4236 7316 4207 7335
FieldSpecial weather statement, Aug 18, 1:37 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
137 PM EDT FRI AUG 18 2017
MAZ023-RIZ008-181900-
Dukes MA-Block Island RI-
137 PM EDT FRI AUG 18 2017
...Strong Thunderstorm Approaching Block Island...
At 135 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Block Island, moving east at 25 mph.
Winds in excess of 30 mph will accompany this storm as it passes
across the south coastal nearshore waters, and approaches Aquinnah
on Martha's Vineyard around 330 pm.
Downpours with this storm may lead to minor flooding of roads and
other poor drainage areas on Block Island and Martha's Vineyard.
As much as 1 to 2 inches of rain could fall in a short time.
Locations impacted include...
Block Island, Aquinnah, Narragansett, Chilmark and Gosnold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Do not drive through flooded roads.
&&
LAT...LON 4118 7162 4134 7163 4132 7176 4152 7093
4142 7132 4148 7079 4144 7078 4140 7130
4135 7085 4139 7075 4131 7072 4139 7140
4126 7079 4125 7085 4139 7144 4135 7148
4114 7156
TIME...MOT...LOC 1735Z 251DEG 23KT 4117 7174
JWDThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:23 AM EDT | Special Weather Statement | BOX | Hampshire | 37 min |
| Aug 18, 2:49 PM EDT | Special Weather Statement | BOX | Dukes | 86 min |
| Aug 18, 3:23 PM EDT | Areal Flood Warning | BOX | Dukes | 112 min |
| Aug 18, 3:39 PM EDT | Special Weather Statement | BOX | Dukes | 81 min |
Nearby
Special Weather Statements in Rhode Island, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.